Texas, 2012

Wildfire in Texas, December 22, 2012

December 22, 2012 · NWS FWD · 1 event in 1 county or zone

On December 22, extremely dry conditions in combination with gusty winds fueled a fire in the town of Reno, destroying more than $50,000 worth of hay.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

On December 22, extremely dry conditions in combination with gusty winds fueled a fire in the town of Reno, destroying more than $50,000 worth of hay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 22, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 22, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 AM CST SAT DEC 22 2012

.AVIATION...
CONCERNS...MVFR CIGS OVER THE METROPLEX AND WACO LATE TONIGHT/SUNDAY
MORNING.

THE PRESSURE GRADIENT IS TIGHTENING UP ACROSS NORTH TEXAS WITH
SOUTH WINDS 14-18KTS AND GUSTS UP TO 24KTS EXPECTED THIS
AFTERNOON. THIS SOUTHERLY LOW LEVEL FLOW WILL BRING LOW LEVEL
MOISTURE BACK ACROSS NORTH TEXAS TONIGHT WITH MVFR CIGS DEVELOPING
BY MIDNIGHT AT KACT AND AROUND 8-9Z ACROSS THE METROPLEX
AIRPORTS. THERE IS A POTENTIAL FOR 2-4SM BR AT KACT AFTER DAYBREAK
SUNDAY AND INCLUDE A TEMPO GROUP FOR THIS POTENTIAL. EXPECTING MVFR
CIGS TO BREAK 16-17Z AS WINDS BECOME MORE SOUTHWESTERLY AHEAD OF
AN APPROACHING COLD FRONT WHICH SHOULD ARRIVE IN THE METROPLEX
SUNDAY AFTERNOON. 75

&&

.UPDATE...
FORECAST IN PRETTY GOOD SHAPE TODAY...THOUGH FEEL HIGHS MAY BE A
TAD COOL ACROSS SOUTHERN/WESTERN PARTS OF NORTH TX TODAY PER WAA
SFC-700MB ON THE 12Z FORT WORTH SOUNDING THIS MORNING. THIS WARMER
AND DRY SUBSIDENT LAYER INDICATES HIGHS MORE INTO THE UPPER 60S FOR
HIGHS AND POSSIBLY INTO THE LOWER 70S FROM WACO TOWARD KILLEEN AND
LAMPASAS. HAVE WENT AHEAD AND RAISED HIGHS ACROSS THE WEST HALF
TOWARD THESE VALUES. ALSO...IT APPEARS ONLY THE SOUTHWEST COUNTIES
MAY SEE ANY REALISTIC RISE IN DEW PTS INTO THE 40S BY LATE AFTERNOON.
WITH SOUTH WINDS 15-20 MPH AND GUSTY BY AFTERNOON...WE ARE CONCERNED
ABOUT ELEVATED TO HIGH FIRE WEATHER CONDITIONS NORTH OF I-20 THIS
AFTERNOON WHERE RH VALUES DROP TO/OR BELOW 20 PERCENT. CURRENT
GRASS FIRE DANGER STATEMENT COVERS MOST CONCERNS...BUT MAY NEED TO
CONSIDER ADDING NE COUNTIES.

WE CONTINUE TO AWAIT 12Z MODEL RUNS TO ARRIVE REGARDING ANY NEW
SAMPLING OF THE WEST COAST TROUGH/UPPER LOW THAT WILL AFFECT THE
AREA BY CHRISTMAS DAY. HOPEFULLY THIS SYSTEM GETS SAMPLED BETTER
BY THE NWS UPPER-AIR NETWORK THROUGH SUNDAY TO ASSIST MODELS ON
TRACK/TIMING/STRENGTH AS THE SYSTEM NEARS NORTH TEXAS EARLY THIS
WEEK.     05/

&&

.PREV DISCUSSION... /ISSUED 405 AM CST SAT DEC 22 2012/
LOW LEVEL WARM AIR ADVECTION WILL BE ON THE INCREASE ACROSS NORTH
TEXAS TODAY AS SURFACE LOW PRESSURE DEEPENS OVER THE HIGH PLAINS.
THIS WILL RESULT IN INCREASING SOUTHERLY WINDS AND INCREASING DEW
POINTS. ALTHOUGH LOW LEVEL MOISTURE WILL BE ON THE INCREASE...
AFTERNOON RELATIVE HUMIDITIES WILL STILL BE BELOW 30 PERCENT IN
MOST LOCATIONS AS HIGH TEMPERATURES WARM INTO THE 60S.
THEREFORE...ELEVATED GRASS FIRE CONDITIONS ARE EXPECTED IN MOST
ZONES THIS AFTERNOON. THE INCREASE IN LOW LEVEL MOISTURE WILL
RESULT IN A MUCH WARMER NIGHT TONIGHT WITH LOWS MAINLY IN THE
MIDDLE 40S TO THE MIDDLE 50S.

SUNDAY WILL BE A WARM DAY FOR MOST LOCATIONS AS THE WINDS TURN TO
THE SOUTHWEST AND WEST AHEAD OF A COLD FRONT. EXPECT AFTERNOON
HIGHS SUNDAY FROM THE UPPER 60S TO THE MIDDLE 70S. THE ONLY
EXCEPTION WILL BE THE NORTHWEST ZONES WHERE THE COLD FRONT IS
EXPECTED IN THE AFTERNOON. THE COLD FRONT WILL MOVE ACROSS ALL OF
NORTH TEXAS SUNDAY NIGHT AND BRING DRIER AND COOLER AIR WITH
OVERNIGHT LOWS RANGING FROM THE UPPER 20S IN THE NORTHWEST TO THE
MIDDLE 40S IN THE SOUTH.

MONDAY WILL BE A DAY OF TRANSITION AS UPPER LEVEL HIGH PRESSURE
BUILDS TO THE EAST AND AN UPPER LEVEL TROUGH MOVES INTO THE 4
CORNERS REGION. THIS UPPER LEVEL SYSTEM WILL BRING SNOW TO THE
ROCKIES DURING THE DAY MONDAY AND INTO FRONT RANGE CHRISTMAS EVE.
NORTH TEXAS WILL SEE THE COLD FRONT THAT MOVED THROUGH SUNDAY
NIGHT LIFT QUICKLY NORTHWEST IN RESPONSE TO DEEPENING SURFACE LOW
PRESSURE ACROSS THE SOUTHERN HIGH PLAINS. SOME WARM AIR ADVECTION
SHOWERS ARE POSSIBLE CHRISTMAS EVE INTO CHRISTMAS MORNING AS
LARGE SCALE LIFT INCREASES IN RESPONSE TO THE APPROACHING UPPER
TROUGH.

MEDIUM RANGE GUIDANCE IS FINALLY STARTING TO AGREE FAIRLY WELL
WITH REGARDS TO THE MOVEMENT OF THE UPPER TROUGH AND THE ARRIVAL
OF MUCH COLDER AIR INTO NORTH TEXAS. ALTHOUGH THE MODELS DO VARY A
BIT ON THE EXACT TRACK OF THE UPPER LOW...THE GENERAL CONSENSUS IS
THAT THE CENTER OF THE LOW WILL REMAIN JUST SOUTH OF THE RED RIVER
CHRISTMAS DAY. ALL MODELS ARE HOLDING OFF ON THE INTRUSION OF COLD
AIR UNTIL THE UPPER TROUGH AXIS PASSES. THIS IS IN LINE WITH THE
PREVIOUS FORECAST PACKAGE AND WE HAVE MADE VERY LITTLE
MODIFICATIONS TO POPS OR PRECIP TYPE CHRISTMAS AFTERNOON/CHRISTMAS
NIGHT. SO IN SUMMARY...EXPECT SHOWERS CHRISTMAS MORNING WITH A MIX
OR CHANGE OVER TO LIGHT SNOW GENERALLY NORTH OF INTERSTATE 20
CHRISTMAS AFTERNOON. SOME LINGERING WRAP AROUND LIGHT SNOW IS
POSSIBLE IN THE NORTH/NORTHEAST DURING THE EVENING OF THE 25TH BEFORE
THE SYSTEM MOVES INTO THE CENTRAL PLAINS. GIVEN THIS SCENARIO...LITTLE
OR NO ACCUMULATIONS OR TRAVEL IMPACTS IN NORTH TEXAS ARE EXPECTED.
ALTHOUGH STRONG AND GUSTY WIND IS EXPECTED CHRISTMAS EVENING
BEHIND THE COLD FRONT...WE FEEL THAT ANY SNOW THAT FALLS SHOULD BE
WET AND BLOWING SNOW SHOULD NOT CREATE ANY MAJOR IMPACTS.

THERE IS ONE FLY IN THE OINTMENT THAT HAS OUR ATTENTION AND THAT
IS THE POSSIBILITY THAT THE COLD AIR COULD ARRIVE EARLIER THAN
EXPECTED AS OFTEN HAPPENS WITH ARCTIC INTRUSIONS SINCE THEY
PROPAGATE ON THEIR OWN WEIGHT. THEREFORE....CAREFUL SURFACE
ANALYSIS MUST CONTINUE OVER THE NEXT TWO DAYS. IF THE COLD AIR
DOES ARRIVE EARLIER THAN PROGGED IT COULD HAVE SUBSTANTIAL IMPACTS
TO THE FORECAST SUCH AS THE POSSIBILITY OF A DEEPER AND SLOWER
UPPER LOW...LONGER DURATION OF PRECIPITATION...AND POTENTIAL FOR
SNOW ACCUMULATIONS. FOR NOW...WE WILL KEEP THE FORECAST IN LINE
WITH MODEL CONSENSUS BUT THIS SYSTEM NEEDS TO BE WATCHED VERY
CLOSELY.

COLDER AND DRY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY.
HOWEVER...ANOTHER STRONG STORM SYSTEM IS EXPECTED TO APPROACH FROM
THE WEST LATE IN THE WEEK AND WILL RESULT IN AN INCREASE IN LOW
LEVEL MOISTURE AND A CHANCE FOR SHOWERS ON FRIDAY. A COLD FRONT
SHOULD MOVE ACROSS THE REGION NEXT WEEKEND AND BRING ANOTHER SHOT
OF COLDER AND DRY AIR.    79

&&

.FIRE WEATHER...
THE GREATEST CONCERN FOR HIGH FIRE DANGER TODAY WILL BE IN AREAS
ALONG AND WEST OF A LINE FROM SHERMAN/DENISON...TO DALLAS...TO
WACO...TO TEMPLE. IN THESE AREAS...SUSTAINED WIND SPEEDS WILL
REACH OR EXCEED 15 MPH WITH RELATIVE HUMIDITY VALUES BETWEEN 15
AND 30 PERCENT.

MINIMAL PRECIPITATION HAS FALLEN DURING THE LAST SEVERAL WEEKS...
AND VEGETATION IS DORMANT OR OTHERWISE STRESSED. WHEN LOW
HUMIDITY COMBINES ABOVE NORMAL TEMPERATURES...THIS DRY VEGETATION
IS CONDUCIVE TO FIRE INITIATION. WITH GUSTY WINDS...ANY WILDFIRE
THAT FORMS CAN RAPIDLY SPREAD AND BECOME DIFFICULT TO CONTAIN. 25

&&

.CLIMATE...
THROUGH DECEMBER 21...2012 IS THE WARMEST ON RECORD YEAR TO DATE.

DALLAS/FORT WORTH - WARMEST AVERAGE TEMPERATURES (JAN 1 - DEC 21)

   1   70.2   2012*
   2   70.0   2006   WARMEST YEAR ON RECORD
   3   69.3   2011        4TH WARMEST
       69.3   1998        5TH WARMEST
   5   69.2   2008        2ND WARMEST
       69.2   1999        3RD WARMEST
   7   69.0   1933
   8   68.7   1954
       68.7   1939
       68.7   1925

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  51  68  39  57 /   0   5   0   5   5
WACO, TX              69  52  72  42  60 /   0   5   0   5   5
PARIS, TX             65  49  66  38  56 /   0  10  10  10  10
DENTON, TX            68  47  66  34  54 /   0   5   0   5   5
MCKINNEY, TX          67  52  67  37  56 /   0   5   0   5   5
DALLAS, TX            68  53  67  41  57 /   0   5   0   5   5
TERRELL, TX           67  53  67  41  58 /   0   5   5   5   5
CORSICANA, TX         68  54  72  44  60 /   0   5   5   5   5
TEMPLE, TX            69  52  73  44  62 /   0   5   0   5   5
MINERAL WELLS, TX     69  43  69  28  57 /   0   0   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Dec 22, 4:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CST SAT DEC 22 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
410 AM CST SAT DEC 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A HIGH FIRE DANGER TODAY GENERALLY ALONG AND WEST OF A
LINE FROM SHERMAN/DENISON...TO DALLAS...TO WACO...TO TEMPLE. IN
THESE AREAS...GUSTY SOUTH WINDS WILL COMBINE WITH ABOVE NORMAL
AFTERNOON TEMPERATURES AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WINTER STORM WILL MOVE ACROSS THE SOUTHERN PLAINS CHRISTMAS DAY
AND NIGHT...AS ARCTIC AIR POURS INTO THE REGION. SNOW IS EXPECTED
TO AFFECT AREAS MAINLY ALONG AND NORTH OF THE I-20 CORRIDOR
CHRISTMAS AFTERNOON AND NIGHT. IN THESE AREAS...SNOW ACCUMULATION
WILL LIKELY BE AN INCH OR LESS...BUT EVEN SCANT AMOUNTS COULD
CAUSE BRIDGES AND OVERPASSES TO BECOME ICY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Parker

When
December 22, 12:00 PM CST
Where
Parker forecast zone
Crop damage
$50,000
Reported by
Newspaper
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A fire which was thought to have been sparked by an electric fence burned more than $50,000 worth of hay in the town of Reno.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424721.